Oklahoma, 2005

Wildfire and High Wind in Oklahoma, November 27 to 30, 2005

November 27 to 30, 2005 · NWS OUN · 14 events in 14 counties and zones

A strong surface low pressure moved across the southern and central Plains causing strong sustained surface winds across the western half to two-thirds of Oklahoma with some high wind gusts. National Weather Service weather stations along with the Oklahoma mesonet measured sustained wind speeds ranging from 17 to 30 knots (20-35 mph) on November 27th into the 28th, with numerous wind gusts…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$2.1 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong surface low pressure moved across the southern and central Plains causing strong sustained surface winds across the western half to two-thirds of Oklahoma with some high wind gusts. National Weather Service weather stations along with the Oklahoma mesonet measured sustained wind speeds ranging from 17 to 30 knots (20-35 mph) on November 27th into the 28th, with numerous wind gusts ranging from 39 to 56 knots(45-65 mph). Winds were initially strong from the south to west then shifted to the north and northwest behind a cold front. The winds began to decrease during the afternoon hours of November 28th as the strong surface low continued to lift away from the area. Wind damage was reported in several locations along with numerous power outages. The strong winds also combined with very dry conditions to help with the start and spread of several wildfires. Some fires may have been started by power lines arcing or even coming down in the high winds. The wildfires ranged from a few hundred acres to a few thousand acres some of which for several days. Many fire fighters and resources from the local, state, and federal levels were used to fight these fires. Many structures, hay, pasture, etc. were destroyed by the fires. Some residents were evacuated due to a few of the fires. Several people were injured at various fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 27, 4:44 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Nov 27, 4:44 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
444 AM CST SUN NOV 27 2005

.UPDATE...
A FEW LIGHTNING STRIKES SHOWING UP IN THE TEXAS PANHANDLE THIS
MORNING AS MID LEVEL LAPSE RATES CONTINUE TO STEEPEN. WILL ADD A
SLIGHT CHANCE OF T-STORMS TO THE RAIN FORECAST FOR PORTIONS OF
WESTERN AND NORTHERN OKLAHOMA FOR TODAY.

&&

.PREV DISCUSSION... (ISSUED 335 AM CST SUN NOV 27 2005)

DISCUSSION...
A STRONG UPPER SYSTEM DIGGING INTO THE SOUTHERN ROCKIES EARLY THIS
MORNING WILL MOVE INTO THE CENTRAL AND SOUTHERN PLAINS TODAY.
MEANWHILE... THE LOW LEVEL WINDS ACROSS THE AREA WILL CONTINUE TO
INCREASE IN RESPONSE TO A DEEPENING SURFACE LOW PRESSURE SYSTEM
OVER SOUTHWEST KANSAS. THE DRYLINE...LOCATED IN THE EASTERN TEXAS
PANHANDLE THIS MORNING... WILL SURGE EAST INTO CENTRAL OKLAHOMA
BY MIDDAY AND WELL INTO EASTERN OKLAHOMA BY LATER THIS AFTERNOON.
THE TRAILING COLD FRONT IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA THIS MORNING... REACHING EAST CENTRAL OKLAHOMA BY LATE
THIS AFTERNOON. ATTM... THUNDERSTORM CHANCES LOOK MARGINAL FOR
MUCH OF THE AREA AS THE LOW LEVEL MOISTURE WILL BE SCOURED OUT
FAIRLY QUICKLY THIS MORNING DUE TO THE WINDS JUST OFF THE DECK
VEERING TO A MORE SWLY DIRECTION AND FAIRLY RAPID EASTWARD
MOVEMENT OF THE DRYLINE. HOWEVER... HIGH-BASED SHOWERS ARE LIKELY
OVER PORTIONS OF NORTHERN AND WESTERN OKLAHOMA TODAY AS STRONG
SYNOPTIC SCALE LIFTING AFFECTS THE AREA. SOME WRAP-AROUND SHOWERS
WILL LIKELY PERSIST INTO THE EVENING HOURS OVER THE NORTH.
ALTHOUGH THE MID AND UPPER LEVELS COOL BY LATER TODAY... HIGHER
THICKNESS IN THE LOWER LEVELS WILL LIKELY LIMIT SNOW CHANCES...
ALTHOUGH WE COULD SEE A FEW FLAKES MIX IN WITH THE RAIN BEFORE
THE PCPN ENDS LATER THIS EVENING.

SURFACE WINDS... WHICH ARE ALREADY GUSTING 20 TO 25 MPH IN MANY
AREAS THIS MORNING... WILL BE INCREASING DURING THE DAY...
ESPECIALLY OVER THE SOUTH WHERE DEEP MIXING WILL OCCUR. WILL GO
WITH A WIND ADVISORY FOR ALL OF TODAY FOR ALL AREAS EXCEPT NW
OKLAHOMA. IN THAT AREA... THE WINDS EXPECTED TO BE A LITTLE LOWER
THIS MORNING DUE TO ITS PROXIMITY TO THE SURFACE LOW AND COLD
FRONT. HOWEVER... AS BOTH FEATURES MOVE FARTHER FROM THE AREA BY
AFTERNOON... THE WINDS SHOULD INCREASE TO NEAR ADVISORY CRITERIA.

WE WILL REPLACE THE FIRE WEATHER WATCH OVER CENTRAL AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS WITH A RED FLAG WARNING FOR THIS
AFTERNOON. THE WORST CONDITIONS ARE EXPECTED BE OVER SOUTHERN
OKLAHOMA AND N-TX... AN AREA BEHIND THE DRYLINE AND AHEAD OF THE
COLD FRONT. UNSEASONABLY WARM TEMPERATURES IN THE MID AND UPPER
70S AND LOWER DEWPOINTS SPREADING IN BEHIND THE DRYLINE WILL
RESULT IN HUMIDITIES FALLING BELOW 20 PERCENT. TOSS IN DEEP MIXING
OF THE STRONGER WINDS ALOFT... AND THE FIRE DANGER BECOMES
EXTREME.

WILL MAKE FEW CHANGES IN THE LATER PERIODS. ONCE THE RAIN MOVES
OUT OF THE NORTH TONIGHT... THE PROSPECTS FOR ANY MORE PCPN
THROUGH NEXT WEEK LOOK SLIM... AT LEAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  38  52  26 /  10  10   0   0
HOBART OK         67  36  54  27 /  20  10   0   0
WICHITA FALLS TX  74  39  59  28 /  10  10   0   0
GAGE OK           57  30  49  20 /  60  50   0   0
PONCA CITY OK     66  38  46  23 /  30  20  10   0
DURANT OK         78  45  60  30 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR OKZ007-OKZ008-OKZ012-OKZ013-OKZ018-OKZ019-OKZ020-OKZ021-
     OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-
     OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-
     OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-
     OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     OKZ004-OKZ005-OKZ006-OKZ009-OKZ010-OKZ011-OKZ014-OKZ015-
     OKZ016-OKZ017.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-OKZ029-OKZ030-
     OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-
     OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-OKZ045-OKZ046-
     OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

25/32
Hazardous weather outlook, Nov 27, 6:42 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
642 AM CST SUN NOV 27 2005

OKZ004>048-050>052-TXZ083>090-271800-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND
WESTERN OKLAHOMA TODAY. HOWEVER...NO SEVERE STORMS ARE EXPECTED.

DISCUSSION...
AN UPPER LEVEL LOW WILL MOVE ACROSS THE PLAINS TODAY DRAGGING A DRY
LINE AND COLD FRONT ACROSS THE AREA. THE DRY LINE IS EXPECTED TO
MOVE INTO EASTERN OKLAHOMA BY MID-DAY WITH THE COLD FRONT IN
NORTHWEST OKLAHOMA. A FEW HIGH BASED THUNDERSTORMS MAY DEVELOP
ACROSS PARTS OF NORTHERN AND WESTERN OKLAHOMA TODAY... WITH THE BEST
CHANCE IN NORTHWEST OKLAHOMA CLOSEST TO THE UPPER LOW. HOWEVER...
DUE TO THE DRY AIR AT LOW LEVELS MOVING INTO THE AREA BEHIND THE DRY
LINE AND THE LACK OF SUFFICIENT ELEVATED INSTABILITY...SEVERE STORMS
ARE NOT ANTICIPATED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY NOV 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
WARM TEMPERATURES... DRY AIR... AND GUSTY WINDS WILL COMBINE TO
CAUSE AN EXTREME FIRE DANGER THIS AFTERNOON MAINLY ALONG AND SOUTH
OF INTERSTATE 40. PLEASE REFER TO THE RED FLAG WARNING FOR FURTHER
DETAILS. STRONG WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH OR HIGHER
ARE EXPECTED ACROSS OKLAHOMA AND NORTH TEXAS TODAY. PLEASE REFER TO
THE WIND ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind, 5 high wind, 3 wildfire. Local standard time, as filed.

Strong Wind, Blaine

When
November 27, 11:00 AM CST to November 28, 11:20 AM CST
Where
Blaine forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

A strong surface low caused strong winds November 27 and 28. NWS weather stations along with Oklahoma mesonet stations reported numerous wind gusts no less than 39kt (45 mph) at some time during November 27 and 28. Sustained winds were also strong across the area with wind speeds ranging from 22 to 30 knots (25-35 mph). The strong winds continued during the nighttime hours of the 27th into the 28th.Numerous power outages were reported across the area. A utility pole snapped in Watonga in Blaine county. Power lines were also reported down in Lawton in Comanche county. In Bryan county, the roof of the Salon Worx building in Durant was heavily damaged. An awning was also blown off at the Coffey-Murray Funeral Home. A very large tree branch was downed in Purcell in McClain county. A large tree, believed to be the oldest tree in Elk City, was also downed. Many fences were downed across Norman in Cleveland county. The strong winds are also believed to have started several fires from arcing power lines or transformers. Refer to wildfires for November 27 for further details.

Strong Wind, Beckham

When
November 27, 11:00 AM CST to November 28, 11:20 AM CST
Where
Beckham forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Strong Wind, Bryan

When
November 27, 11:00 AM CST to November 28, 11:20 AM CST
Where
Bryan forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Strong Wind, Cleveland

When
November 27, 11:00 AM CST to November 28, 11:20 AM CST
Where
Cleveland forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Strong Wind, Comanche

When
November 27, 11:00 AM CST to November 28, 11:20 AM CST
Where
Comanche forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$250
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Strong Wind, McClain

When
November 27, 11:00 AM CST to November 28, 11:20 AM CST
Where
McClain forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$500
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Wildfire, Stephens

When
November 27, 12:00 PM CST to November 30, 11:59 PM CST
Where
Stephens forecast zone
Injuries
4 direct, 0 indirect
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

A wildfire near Velma in Stephens county burned approximately a 15 mile area. The fire began on November 27th and continued to burn into the first part of December. The fire caused the evacuation of some residents and at one point surrounded the town of 664 people. The fire also caused the closure of State Highway 7. Four firefighters suffered smoke inhalation. Several residents also received minor burns. Strong winds and dry conditions combined to cause this fire to spread quickly. About 20 fire departments assisted in fighting the fire. Overall, the fire destroyed 16 homes, including 8 mobile homes, and numerous outbuildings, including two large barns. The exact cause of the fire had not been determined but downed power lines in the strong winds may have started the fire. The property damage for this fire is estimated at one million dollars.In Cotton county, a wildfire 4 miles east and 3.5 miles north of Walters destroyed 6 homes and a few barns. The afternoon fire took 5 hours to bring under control. The property damage is estimated at $650,000.In Garvin county, two wildfires moved across the area. A large fire began 3 miles north of Elmore City on State Highway 74 at 1330 CST. The fire burned approximately 6,000 acres and was reported to be 5 miles wide at times. The fire was eventually stopped southwest of White Bead and 5 miles from Pauls Valley at around 0130 CST on November 28, 2005. A total of 100 firefighters and law enforcement personnel from 14 departments responded to the fast moving fire. Approximately 150 residents were evacuated from the area. This fire destroyed 2 houses and a mobile home along with several outbuildings in the area. The estimated property damage for this fire is $350,000. Another smaller fire was reported 5 miles northeast of Pauls Valley about a half hour after the first fire, 1400 CST. This fire burned about 500 acres and was reported to have 20 foot flames at times. The fire was eventually contained around 2000 CST. Even though this fire was smaller, it did destroy several outbuildings. The fire is thought to have been set by an electric fence charger. However, no official cause has been reported. The estimate property damage with this smaller fire is around $50,000.

Wildfire, Garvin

When
November 27, 1:30 PM CST to November 28, 1:30 AM CST
Where
Garvin forecast zone
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Wildfire, Cotton

When
November 27, 2:00 PM CST to 7:00 PM CST
Where
Cotton forecast zone
Property damage
$650,000
Reported by
EMERGENCY MANAGER
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

High Wind, Canadian

When
November 27, 2:25 PM CST to 4:45 PM CST
Where
Canadian forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

High wind gusts were measured by 4 Oklahoma mesonet stations, along with a spotter in Carter county and an emergency manager in Hughes county. The high wind gusts ranged from 50 knots(58 mph) to 56 knots(65 mph). The highest wind gust was measured at the mesonet site at Piedmont in Canadian county. Wind damage was reported in the town of Lone Grove in Carter county. A large tree fell on the bed of a pick-up truck. There were also downed power lines in the area, some of which may have started area wildfires.

High Wind, Carter

When
November 27, 2:25 PM CST to 4:45 PM CST
Where
Carter forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

High Wind, Grady

When
November 27, 2:25 PM CST to 4:45 PM CST
Where
Grady forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

High Wind, Hughes

When
November 27, 2:25 PM CST to 4:45 PM CST
Where
Hughes forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

High Wind, Pontotoc

When
November 27, 2:25 PM CST to 4:45 PM CST
Where
Pontotoc forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480257, 5480258, 5480259, 5480260, 5480261, 5480262, 5480263, 5480265, 5480264, 5480252, 5480253, 5480254, 5480255, 5480256.